Thunderstorm Wind, Corson
- When
- August 5, 6:45 PM MST
- Where
- Corson County, 4.75 mi NE of Mahto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.810, -100.600
A severe thunderstorm developed along a stationary front bringing strong winds to northeastern Corson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm developed along a stationary front bringing strong winds to northeastern Corson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 1:13 PM MST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT SUN AUG 5 2007 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CHALLENGES...PLACING THE POSITION OF COLD FRONT TONIGHT AND MONDAY ALONG WITH THUNDER CHANCES LATE TONIGHT AND MONDAY...AND IMPACT PRECIPITATION MAY HAVE ON TEMPERATURES. PRESENTLY A SLOW MOVING COLD FRONT ORIENTED SOUTHWEST TO NORTHEAST IS SAGGING THROUGH NORTHWEST SOUTH DAKOTA AND INTO CORSON COUNTY...EXTENDING UP TO THE NORTHEAST INTO NORTH DAKOTA NEAR KJMS. LAPS SURFACE ANALYSIS REVEALS A NARROW RIBBON OF CAP-LESS INSTABILITY HAS DEVELOPED ALONG THE LEADING EDGE OF THE COLD FRONTAL BOUNDARY...WITH CAPE AROUND 2000-3000J/KG. VISIBLE SATELLITE PIX BEGINNING TO REVEAL AN INITIAL LINE OF CU FORMING IN THIS RIBBON OF INSTABILITY AS WELL. WATER VAPOR ALSO DEPICTING A RATHER FORMIDABLE UPPER WAVE LIFTING THROUGH THE HEART OF THE ROCKIES AT THIS TIME...AND APPEARS TO BE THE MAIN SHORTWAVE OF INTEREST DURING THE LATE TONIGHT AND MONDAY FORECAST PERIODS. BOTH NAM AND GFS MODELS PROGGING SUBSTANTIVE AREAS OF MID-LEVEL LIFT OVER THE NORTH CENTRAL AND NORTHEASTERN SODAK FORECAST ZONES LATE TONIGHT AND DURING THE DAY MONDAY IN ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE TROF NAVIGATING ACROSS THE NORTHERN PLAINS AT THAT TIME. WITH THIS AFOREMENTIONED COLD FRONTAL BOUNDARY NEARLY STALLED OUT ACROSS THE FORECAST AREA TONIGHT AND MONDAY...NEEDED LOW-LEVEL FORCING MECHANISM WILL BE IN PLACE. PLENTY OF LOW LEVEL MOISTURE WILL BE AVAILABLE TO SUPPORT THUNDERSTORM DEVELOPMENT AS WELL. THE ONE FLY IN THE OINTMENT APPEARS TO BE 700HPA WAA OVERNIGHT TONIGHT AND ON MONDAY...WITH 700HPA TEMPS WARMING FROM APPX +11C TO +14C ON MONDAY. THIS MAY CAP OFF SOUTH DAKOTA THUNDER...AND RELEGATE MOST CONVECTIVE ACTIVITY TO NORTH DAKOTA. NEVERTHELESS...STILL CARRYING 30 TO 50 PERCENT CHANCE POPS ACROSS MUCH OF THE FORECAST AREA LATE TONIGHT THROUGH EARLY MONDAY EVENING. SWODY2 FROM SPC HAS BEEN UPDATED TO INCLUDE THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE WEATHER ON MONDAY...NOTING 0-6KM SHEAR FAVORABLE FOR SUPERCELLULAR STORMS BY MONDAY AFTERNOON AND POSSIBLE MCS DEVELOPMENT INTO MONDAY EVENING OVER FAR EASTERN SOUTH DAKOTA. ONCE THE SHORTWAVE TROF PASSES INTO MINNESOTA MONDAY EVENING...LARGE SCALE SUBSIDENCE AND STABILIZING HIGH PRESSURE BUILDS BACK INTO THE FORECAST AREA FOR MUCH OF THE MONDAY NIGHT PERIOD. A FAIR AMOUNT OF CLOUDINESS TONIGHT AND TOMORROW ALONG WITH LIGHT WINDS IN/NEAR THE FRONTAL BOUNDARY ON MONDAY MAKE FORECASTING MAX/MIN TEMPS RATHER TOUGH. OPTED TO CARRY A NEAR NORMAL MAX/MIN T FORECAST FOR TONIGHT THROUGH MONDAY NIGHT...SOMETHING FAIRLY CLOSE TO PERSISTENCE. .LONG TERM...TUESDAY THROUGH SUNDAY MAIN CHALLENGE IN THE EXTENDED IS PRECIPITATION CHANCES AS THE GENERAL PATTERN LOOKS TO REMAIN ACTIVE...BUT IT IS HARD TO TIME THE DETAILS IN THE SOMEWHAT DISAGREEABLE MODELS. BASICALLY STUCK WITH THE GFS...BUT IGNORED ITS OCCASIONAL BOUTS OF CONVECTIVE FEEDBACK. THE PERIOD STARTS OFF WITH AN UPPER LEVEL HIGH OVER THE SOUTHEASTERN UNITED STATES...AND A TROUGH OVER THE NORTHWEST. THIS PATTERN REMAINS THROUGH THE DAY WEDNESDAY...THEN THE RIDGE BEGINS TO BUILD NORTHWARD OVER THE PLAINS WEDNESDAY NIGHT...AND REMAINS DOMINANT THERE THROUGH LATE SATURDAY...WHEN A SHORTWAVE TROUGH TRACKS ACROSS THE UPPER MIDWEST. THE RIDGE THEN REBUILDS...BUT OVER THE ROCKIES...ON SUNDAY. THE MODELS DIFFER QUITE A BIT ON THE TIMING OF SHORTWAVES OVER THE TOP OF THE RIDGE DURING THE PERIOD. AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE PLAINS EARLY TUESDAY...WITH A TROUGH OVER THE LEE OF THE ROCKIES. A WARM FRONT DEVELOPS ACROSS NEBRASKA WEDNESDAY AFTERNOON...THEN PUSHES NORTH TO THE SOUTH DAKOTA BORDER OVERNIGHT. THIS FRONT REMAINS NEARLY STATIONARY ON WEDNESDAY...THEN BEGINS TO GET PUSHED BACK SOUTH AS A COLD FRONT REACHES NORTHWEST NORTH DAKOTA WEDNESDAY NIGHT. THIS FRONT CONTINUES A FAIRLY STEADY MOVEMENT...REACHING THE SOUTH DAKOTA/NEBRASKA BORDER BY FRIDAY MORNING...THEN PUSHES BACK NORTHWARD ON FRIDAY AS LOW PRESSURE STRENGTHENS OVER THE FAR WESTERN DAKOTAS. THE ENTIRE SYSTEM FINALLY BEGINS TO PUSH EAST...WITH THE NOW COLD FRONT SLIDING ACROSS THE CWA LATE SATURDAY INTO SUNDAY MORNING. HIGH PRESSURE MOVES OVER THE UPPER MIDWEST SUNDAY NIGHT BEHIND THE EXITING FRONT. TRIED TO MATCH UP STRONGER UPPER FEATURES WITH SURFACE BOUNDARIES OVER OR NEAR THE AREA TO DETERMINE THE BEST PRECIPITATION CHANCES...AND BASICALLY ENDED UP WITH SMALL POPS TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT...THURSDAY NIGHT...AND FRIDAY NIGHT THROUGH EARLY SUNDAY. NO MAJOR CHANGES MADE TO TEMPERATURES. H85 TEMPS WILL REMAIN IN THE UPPER TEENS TO UPPER 20S THROUGH THE PERIOD...RESULTING IN NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES. && .AVIATION... KATY IS THE ONLY REMAINING TERMINAL BATTLING LOW STRATUS THIS AFTERNOON. SATELLITE PIX INDICATE CLEARING LINE IS ALMOST TO KATY...SO IMPROVING CONDITIONS TO VFR BY 22Z STILL LOOKS GOOD. LATER TONIGHT...WITH ALL THE LOW LEVEL MOISTURE STILL AROUND AND WINDS RELATIVELY LIGHT AT THE KATY TERMINAL...FAIRLY HIGH CONFIDENCE IN SOME SORT OF IFR/LOW MVFR FOG OR STRATUS EVENT /VIS 3 MILES OR LESS AND/OR CIGS LESS THAN 2000FT AGL/ TO REDEVELOP THERE AGAIN TONIGHT AFTER 06Z. SHOWERS AND THUNDERSTORMS ARE LOOKING MORE AND MORE LIKELY OUT ACROSS NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA BY 12Z TOMORROW MORNING...ALTHOUGH STILL WAY TOO FAR OUT FOR TRYING TO NAIL DOWN THUNDER TIMING DETAILS. THE KMBG AND KABR TERMINALS APPEAR TO STAND THE GREATEST CHANCE OF THUNDERSTORMS TOMORROW. MEANWHILE...AN AREA OF 1000 TO 3000FT AGL CEILINGS WILL TRY AND WORK THEIR WAY SOUTHWARD INTO SOUTH DAKOTA TOMORROW MORNING BEHIND A SLOWLY SOUTHWARD SAGGING COLD FRONTAL BOUNDARY. AGAIN...PRESENTLY KMBG AND KABR STAND THE GREATEST CHANCE OF SEEING SOME OF THESE MVFR CEILINGS ON MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...PARKIN AVIATION...DORN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 422 AM CDT SUN AUG 5 2007 SDZ003>006-009-010-015>018-033>037-045-048-051-060930- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 422 AM CDT SUN AUG 5 2007 /322 AM MDT SUN AUG 5 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH CATEGORY FOR THE WEST RIVER COUNTIES OF CENTRAL SOUTH DAKOTA. A CHANCE FOR THUNDERSTORMS EXISTS BEGINNING LATE THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN SPREADING EAST TO THE JAMES RIVER VALLEY BY LATE TONIGHT. SEVERE WEATHER THREAT LOOKS LIMITED AT THIS TIME. ANY STORMS THAT DO DEVELOP ARE CAPABLE OF GUSTY WINDS NEAR 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA ON MONDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE...MAINLY SOUTH OF A LINE FROM MOBRIDGE TO ABERDEEN. OFF AND ON CHANCES FOR STORMS EXISTS THROUGH THE WEEK AS A FAIRLY UNSETTLED PATTERN SETS UP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-060930- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 422 AM CDT SUN AUG 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA ON MONDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE...MAINLY SOUTH OF A LINE FROM MOBRIDGE TO ABERDEEN. OFF AND ON CHANCES FOR STORMS EXISTS THROUGH THE WEEK AS A FAIRLY UNSETTLED PATTERN SETS UP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Bismarck radar (KBIS), 108 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57424.